Alert archive / Nevada / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 7, 1998, 3:56 PM PDT for Clark County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 1998, 3:56 PM PDT (22:56 UTC)
- Expired
- Aug 7, 1998, 4:30 PM PDT
- In force
- 34 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County Clark County, NV
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4048 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -184 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WUUS1 KLAS 072257 RRA SVRLAS NVC003-072330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 356 PM PDT FRI AUG 7 1998 * SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 430 PM PDT * SOME LOCATIONS AFFECTED THE GREATER LAS VEGAS VALLEY INCLUDING: NORTH LAS VEGAS...LAS VEGAS...HENDERSON STRONG GUSTY WINDS TO 65 MPH ASSOCIATED WITH THUNDERSTORM OUTFLOW WILL CONTINUE ACROSS THE GREATER LAS VEGAS VALLEY UNTIL 430 PM PDT.* BLOWING DUST AND SAND MAY REDUCE VISIBILITY DOWN TO ZERO AT TIMES. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. CORDERO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:39 PM PDT, 1 hour 17 minutes earlier.
Area forecast discussion, Aug 7, 2:39 PM PDT, 1 hour 17 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 900 PM PDT FRI AUG 7 1998 SYNOPSIS...A FLOW OF MONSOONAL MOISTURE WILL INCREASE OVER THE WEEKEND...ESPECIALLY ON SUNDAY...LEADING TO MORE LATE DAY THUNDERSTORMS ACROSS THE MOJAVE DESERT AND SOUTHERN GREAT BASIN INTO EARLY NEXT WEEK. THE EXCEPTION WILL BE FROM THE SIERRA NEVADA MOUNTAINS AND INTO PARTS OF WESTERN NEVADA WHERE DRIER AIR WILL MAKE THUNDERSTORM DEVELOPMENT MORE LIMITED. DISCUSSION...FEW STRONG/SEVERE STORMS DEVELOPED THIS AFTERNOON FROM CENTRAL SAN BERNARDINO COUNTY NEWD ACROSS THE LAS VEGAS VALLEY AND INTO NORTHERN MOHAVE COUNTY IN AZ. STORMS WERE GENERALLY OVER THE MOUNTAINS AND HIGHER TERRAIN WITH A FEW MAKING THEIR WAY ONTO THE DESERT FLOOR. IN THE LAS VEGAS VALLEY...THE MCCULLOUGH RANGE ONCE AGAIN SUPPLIED THE INITIAL LIFTING MECHANISM AS THE STORM FIRST FORMED OVER THE N END OF THE RANGE AND THEN MOVED OVER GREEN VALLEY AND MOVED N ACROSS THE CITY. HAIL TO NEAR 3/4 OF AN INCH WAS REPORTED ALONG WITH WIND GUSTS OVER 50KTS IN A COUPLE SITES. THIS STORM INTENSIFIED AND APPARENTLY PRODUCED GOLF BALL SIZE HAIL SW OF LOGANDALE. STORMS WERE AIDED BY WEAK TWIST IN CLOUDS THAT ROTATED UP FROM S DURING THE AFTERNOON ALONG WITH BATCH OF DEEPER SUBTROPICAL MOISTURE SEEN ON WATER VAPOR SHOTS. UPPER FLOW RATHER COMPLEX WITH NO LONG FETCH OF ORGANIZED SE FLOW YET. DEEP NLY FLOW IN FACT DOWN INTO NRN MEXICO WITH WLY FLOW ABOVE 500MB JUST S OF THAT. MORE ORGANIZED SLY FLOW MOVING UP GULF OF CALIFORNIA AHEAD OF TROPICAL STORM FRANK. NEW ETA DEVELOPS MUCH STRONGER SE FLOW TOMORROW AFTERNOON IN AREA S OF AZ BORDER AND THIS MAY BEGIN TO PICK UP BETTER MOISTURE FOR SUNDAYS STORMS. ALSO LONGER DURATION SLY LOW LEVEL FLOW MAY EVENTUALLY HELP TO INCREASE LOW LEVEL MOISTURE AND BREAK CAP THAT WAS IN PLACE TODAY ACROSS FAR SERN CA AND SW AZ (AIDING IN SLY SURGE AS EARLY AS TOMORROW NIGHT). NEW ETA DOES SHOW THIS. IT APPEARS TO ME THAT THERE MAY BE A SLIGHT INCREASE IN LOW LEVEL MOISTURE SAT...PER THE MODELS ALSO...WITH LITTLE INCREASE IN MID LEVEL MOISTURE. SO WILL NOT CHANGE FORECAST FOR SAT. SUNDAY LOOKS BETTER AS MORE ORGANIZED SE FLOW MAY HAVE TIME TO DEEPEN MOISTURE LAYER AND PRODUCE MORE WIDESPREAD CONVECTION AND POSSIBLE FLASH FLOOD PROBLEMS INTO EARLY NEXT WEEK. WE WILL JUST HAVE TO WAIT AND SEE EFFECT OF TS FRANK EARLY IN THE EXTENDED PERIOD. ONLY UPDATES THIS EVENING IS TO TOUCH UP FIRST PERIROD AND REMOVE MOST CONVECTION. LAS 0334. SKRBAC
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:49 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 61 min |
| Aug 7, 3:07 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 58 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.